Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 19, 2002, 12:06 PM CST for Orleans Parish, Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2002, 12:06 PM CST (18:06 UTC)
- Expired
- Dec 19, 2002, 12:30 PM CST
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 9:35 AM CST | Tornado Watch | SPC | 5 hr |
| Dec 19, 11:40 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
284 WUUS54 KLIX 191806 SVRNEW LAC071-075-087-191830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1205 PM CST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST BANK OF ORLEANS PARISH IN SOUTHEAST LOUISIANA UPPER PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF BELLE CHASSE ST. BERNARD PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF CHALMETTE * UNTIL 1230 PM CST * AT 1202 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELLE CHASSE...OR ABOUT 2 MILES EAST OF BELLE CHASSE...MOVING NORTHEAST AT 45 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 9:30 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 19, 9:30 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
930 AM CST THU DEC 19 2002
...TORNADO AND SEVERE WEATHER THREAT INCREASING ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI...
THUNDERSTORMS HAVE DEVELOPED DURING THE LAST HOUR SOUTHWEST OF LAKE
PONTCHARTRAIN...AHEAD OF THE MAIN SQUALL LINE WHICH WAS POSITIONED
ALONG THE MISSISSIPPI RIVER NORTHWEST OF BATON ROUGE. 0-2 KM SRH
VALUES IN EXCESS OF 300 M2/S2 AND MARGINAL INSTABILITY WILL SUPPORT
ROTATING THUNDERSTORM CELLS AND ISOLATED TORNADOES TODAY. A NEW
TORNADO WATCH HAS JUST BEEN ISSUED FOR THE REMAINDER OF THE FORECAST
AREA INCLUDING METRO NEW ORLEANS AND BILOXI-GULFPORT AND IS IN
EFFECT UNTIL 3 PM CST. ALREADY UPDATED THE ZONES TO CLEAN UP WORDING
AND POPS TODAY...AND ANOTHER UPDATE WILL BE SENT SHORTLY TO ADD NEW
TORNADO WATCH.
UPDATED NUMBERS...
MCB 73/44 60/38 9100
BTR 74/43 60/38 9100
MSY 75/48 62/39 8300
GPT 71/47 62/39 8500
.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.
22Hazardous weather outlook, Dec 19, 9:08 AM CST, 2 hours 58 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 908 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI... THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED FOR CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE WEATHER SUPPORT THROUGH THIS AFTERNOON.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 9:42 AM CST | Severe Thunderstorm Warning | LIX | Saint Charles | 33 min |
| Dec 19, 9:49 AM CST | Special Marine Warning | LIX | 56 min | |
| Dec 19, 10:19 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 26 min |
| Dec 19, 10:48 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 42 min |
| Dec 19, 11:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 19, 11:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 19, 12:31 PM CST | Severe Thunderstorm Warning | LIX | Ascension, Iberville, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more | 59 min |
| Dec 19, 1:07 PM CST | Severe Thunderstorm Warning | LIX | Assumption, Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist and 1 more | 53 min |
| Dec 19, 1:26 PM CST | Tornado Warning | LIX | Washington | 34 min |
| Dec 19, 1:41 PM CST | Special Marine Warning | LIX | 34 min | |
| Dec 19, 1:48 PM CST | Tornado Warning | LIX | Washington | 27 min |
| Dec 19, 1:52 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 38 min |
| Dec 19, 1:59 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 2 more | 91 min |
| Dec 19, 2:17 PM CST | Special Marine Warning | LIX | 118 min | |
| Dec 19, 2:17 PM CST | Special Marine Warning | LIX | 118 min | |
| Dec 19, 4:11 PM CST | Special Marine Warning | LIX | 94 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.